Alert archive / Oklahoma / Flash Flood Warnings in 2015

Flash Flood Warning 129, NWS Tulsa, OK

December 27, 20154 counties in Oklahoma

NWS Tulsa, OK issued this flash flood warning at Dec 27, 2015, 7:08 AM CST for 4 counties in Oklahoma. It was in force for 14 hr. 7 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Dec 27, 2015, 7:08 AM CST (13:08 UTC)
Expired
Dec 27, 2015, 9:00 PM CST
In force
14 hr
Issued by
NWS Tulsa, OK
Area
Storm-based polygon
Flood severity
None

Counties Choctaw County, OK, Latimer County, OK, LeFlore County, OK, Pushmataha County, OK

The radar

The Western Arkansas radar (KSRX), 109 km from the middle of the area, began a volume at 13:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Dec 27, 4:08 PM CSTHEAVY RAIN 8.18Talihina, OK
Dec 27, 4:08 PM CSTHEAVY RAIN 8.28Wilburton, OK
Dec 27, 4:30 PM CSTFLOOD4 E Nashoba, OKSTATE HIGHWAY 144 CLOSED
Dec 27, 4:30 PM CSTFLOOD6 E Tuskahoma, OKU.S. HIGHWAY 271 CLOSED
Dec 27, 4:30 PM CSTFLOOD8 Se Hartshorne, OKSTATE HIGHWAY 1 CLOSED
Dec 27, 8:30 PM CSTFLOOD4 S Red Oak, OKSTATE HIGHWAY 82 CLOSED
Dec 27, 8:30 PM CSTFLOOD5 Se Wister, OKU.S. 270 CLOSED

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 1.1 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 2015-12-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 2015-12-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 723 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
489 m above ground
0-6 km bulk shear
69 kt
0-1 km storm-relative helicity
723 m²/s²
0-3 km storm-relative helicity
824 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

166 
WGUS54 KTSA 271308
FFWTSA
OKC023-077-079-127-272100-
/O.NEW.KTSA.FF.W.0129.151227T1308Z-151227T2100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TULSA OK
708 AM CST SUN DEC 27 2015

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CHOCTAW COUNTY IN SOUTHEASTERN OKLAHOMA...
  LE FLORE COUNTY IN SOUTHEASTERN OKLAHOMA...
  LATIMER COUNTY IN SOUTHEASTERN OKLAHOMA...
  PUSHMATAHA COUNTY IN SOUTHEASTERN OKLAHOMA...

* UNTIL 300 PM CST SUNDAY
    
* AT 702 AM CST...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING
  HEAVY RAIN ACROSS PORTIONS OF SOUTHEAST OKLAHOMA. 1 TO 3 INCHES OF
  RAIN HAS FALLEN...WITH THE HEAVIER AMOUNTS IN SOUTHERN LEFLORE
  COUNTY. MORE HEAVY RAIN IS FALLING THERE AS STORMS CONTINUE TO
  REDEVELOP AND TRAIN OVER THE SAME AREAS. OTHER STORMS DEVELOPING
  OVER NORTHEAST TEXAS WILL ALSO MOVE INTO SOUTHEAST OKLAHOMA LATER
  THIS MORNING. THE HEAVY RAINS WILL LIKELY RESULT IN FLASH FLOODING.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  POTEAU...                         HUGO...
  WILBURTON...                      ANTLERS...
  CLAYTON...                        POCOLA...
  HEAVENER...                       SPIRO...
  ARKOMA...                         PANAMA...
  TALIHINA...                       WISTER...
  HOWE...                           BOSWELL...
  BONANZA...                        RED OAK...
  FORT TOWSON...                    BOKOSHE...
  FANSHAWE...                       SAWYER...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

&&

LAT...LON 3392 9591 3416 9597 3416 9578 3450 9578
      3451 9567 3459 9567 3460 9551 3503 9551
      3506 9493 3520 9493 3520 9482 3536 9477
      3529 9464 3530 9449 3538 9443 3451 9446
      3451 9504 3394 9516 3396 9523 3387 9529

$$

LACY
1 follow-up statement
107 
WGUS54 KTSA 272048
FFWTSA
OKC023-077-079-127-280300-
/O.EXT.KTSA.FF.W.0129.000000T0000Z-151228T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TULSA OK
248 PM CST SUN DEC 27 2015

THE NATIONAL WEATHER SERVICE IN TULSA HAS EXTENDED THE

* FLASH FLOOD WARNING FOR...
  CHOCTAW COUNTY IN SOUTHEASTERN OKLAHOMA...
  LE FLORE COUNTY IN SOUTHEASTERN OKLAHOMA...
  LATIMER COUNTY IN SOUTHEASTERN OKLAHOMA...
  PUSHMATAHA COUNTY IN SOUTHEASTERN OKLAHOMA...

* UNTIL 900 PM CST SUNDAY
    
* AT 246 PM CST...DOPPLER RADAR INDICATED RAIN AND EMBEDDED
  THUNDERSTORM PRODUCING HEAVY RAIN ACROSS THE WARNED AREA.
  WIDESPREAD RAINFALL AMOUNTS OF 3 TO 7 INCHES HAVE FALLEN OVER
  THEPAST 24 HOURS. 

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  POTEAU...                         HUGO...
  WILBURTON...                      ANTLERS...
  CLAYTON...                        POCOLA...
  HEAVENER...                       SPIRO...
  ARKOMA...                         PANAMA...
  TALIHINA...                       WISTER...
  HOWE...                           BOSWELL...
  BONANZA...                        RED OAK...
  FORT TOWSON...                    BOKOSHE...
  FANSHAWE...                       SAWYER...

ADDITIONAL RAINFALL AMOUNTS OF 1 TO 3 INCHES ARE POSSIBLE IN THE
WARNED AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 3392 9591 3416 9597 3416 9578 3450 9578
      3451 9567 3459 9567 3460 9551 3503 9551
      3506 9493 3520 9493 3520 9482 3536 9477
      3529 9464 3530 9449 3538 9443 3451 9446
      3451 9504 3394 9516 3396 9523 3387 9529

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before this flash flood warning went out at Dec 27, 5:40 AM CST, 1 hour 28 minutes earlier.

Area forecast discussion, Dec 27, 5:40 AM CST, 1 hour 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE Tulsa OK
540 AM CST SUN DEC 27 2015

.DISCUSSION...

The 12z TAF discussion is included below...

&&

.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG.
Many of the TAF sites are starting off in MVFR conditions this
morning. However...the trend should be back toward IFR or below as
the day progresses as the main upper low brings yet another round
of heavier rains. Winds will be quite gusty...especially across NE
OK...where gusts could top 35 kts at times.

Lacy

&&

.PREV DISCUSSION... /ISSUED 429 AM CST SUN DEC 27 2015/

DISCUSSION...
The strong closed low that has been talked about the past week was
located over far Southern New Mexico/Northern Mexico...per latest
water vapor imagery. Latest trends with this low are starting to
show a more easterly direction with it beginning to move into far
West Texas early this morning. Short term guidance indicates that
as the low makes its way across Texas today it should become
negatively tilted for this afternoon and tonight...and then more
vertically stacked as it enters Southeast Oklahoma Monday morning.
During the day Monday...the low is progged to race off to the
northeast and exit Eastern Oklahoma and Northwest Arkansas by
Monday evening.

For today...upper level southerly flow ahead of the closed low will
continue to transport large amounts of Gulf moisture into the CWA.
This will continue widespread...moderate to heavy at times...rain
showers over the region. A wide swath of 3 to 5+ inches of
additional rainfall is forecast through tonight for much of
Eastern Oklahoma and Northwest arkansas. This additional rainfall
on top of multiple inches that have already fallen will continue
dangerous flooding conditions for the CWA...including several
mainstem rivers. Thus...will continue the flash flood watch
through 12z Monday. Temperatures today are expected to not warm
much with highs hovering in the upper 30s near the Kansas border
to the mid/upper 50s near the frontal boundary.

Also today...as the closed low become more negatively tilted and
a cold front becomes nearly stationary over Southeast Oklahoma and
Western Arkansas...thunderstorm chances will continue for much of
the CWA. The greater chances will be near the vicinity of the
frontal boundary and to the south near the low. Instability
remaining near the front...lifting moisture within a sheared
environment will allow for a limited severe weather potential to
be possible for parts of far Southeast Oklahoma...with greater
chances south of the front in Eastern Texas.

Overnight tonight...widespread rain showers will remain over the
region as the closed low reaches the Red River by early Monday
morning. Temperature profiles indicate that the rain overnight
should remain liquid as temps remain just above freezing in
Osage/Pawnee counties to the low 40s in Western Arkansas. As the
low enters into the region...latest model solutions indicate it
becoming vertically stacked and occluded at the surface. A TROWAL
looks to set up over the CWA as warm air aloft begins to get
wrapped up within the stacked low. Warm air advection and some
elevated CAPE within the TROWAL could create an isolated lightning
strike or two over the CWA. Thus...will carry isolated thunder for
the CWA. During the morning hours Monday...the low looks to gain
speed as it lifts northeast...pushing the TROWAL and thunder
chances northward out of the region.

Monday...as the low moves through the region...light rain showers
will remain possible over the CWA with additional rainfall amounts
forecast to be less than a half inch. Some colder air at the
surface could potentially push into parts of Eastern Oklahoma
before the moisture gets shunted east from a dry slot. This could
allow for a light wintry mix/light snow to be possible for parts
of Eastern Oklahoma...mainly west of Highway 75. At this time will
continue to keep any accumulations light as some uncertainty
remains with the amount of cold air interacting with enough
moisture before the low exits the region. All precipitation looks
to taper off from south to north Monday afternoon and exit Monday
evening with the departing low pressure system. In the wake of the
departing low...a cold high pressure looks to filter into the
region with low temps Tuesday morning below the seasonal average.

For the rest of the work week...continued temperatures near/below
the seasonal average look to be possible. A weak shortwave looks
to move across the Plains Tuesday night and Wednesday. This could
bring a slight chance of some light snow to parts of the region
Tuesday night. However...with a lack of moisture...any precip
looks to be light at this time.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   41  36  38  23 / 100 100  70  10
FSM   55  43  45  29 / 100 100  40   0
MLC   46  38  40  25 / 100 100  50   0
BVO   38  35  37  19 / 100 100  80  10
FYV   46  42  43  26 / 100 100  60  10
BYV   44  41  44  27 / 100 100  70  10
MKO   44  39  42  24 / 100 100  50   0
MIO   40  37  39  23 / 100 100  70  10
F10   42  36  39  24 / 100 100  50   0
HHW   58  39  42  28 / 100 100  40   0

&&

.TSA Watches/Warnings/Advisories...
OK...Flash Flood Watch through late tonight for OKZ049-053>076.

AR...Flash Flood Watch through late tonight for ARZ001-002-010-011-
     019-020-029.

&&

AVIATION...30
Hazardous weather outlook, Dec 27, 5:00 AM CST, 2 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
500 AM CST SUN DEC 27 2015

ARZ001-002-010-011-019-020-029-OKZ049-053>076-281100-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
500 AM CST SUN DEC 27 2015

...MAJOR FLOODING EVENT ONGOING...

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TODAY AND TONIGHT.
TORNADO.
	RISK...LIMITED.
	AREA...FAR SOUTHEAST OKLAHOMA INTO WEST CENTRAL ARKANSAS.
	ONSET...ONGOING.

SEVERE THUNDERSTORM.
	RISK...LIMITED.
	AREA...FAR SOUTHEAST OKLAHOMA INTO WEST CENTRAL ARKANSAS.
	ONSET...ONGOING.

FLASH FLOOD.
	RISK...CRITICAL.
	AREA...EAST OF HIGHWAY 75 AND SOUTH OF I-44.
	ONSET...ONGOING.

HEAVY RAIN.
	RISK...CRITICAL.
	AREA...EAST OF HIGHWAY 75 AND SOUTH OF I-44.
	ONSET...ONGOING.

WINTER WEATHER.
	ICE ACCUMULATION.
	RISK...LIMITED.
	AREA...FAR WESTERN OSAGE AND PAWNEE COUNTIES.
	ONSET...EARLY THIS MORNING...THEN AGAIN AFTER 6 PM.

SIGNIFICANT WINDS.
	RISK...ELEVATED.
	AREA...NORTHEAST OKLAHOMA.
	ONSET...ONGOING.

DISCUSSION...

A MAJOR FLOOD EVENT IS UNDERWAY ACROSS EASTERN OKLAHOMA AND
WESTERN ARKANSAS. ANOTHER 2 TO 5 INCHES OF RAIN IS FORECAST
TODAY...ADDING TO THE 2 TO 6 INCHES THAT FELL ON SATURDAY. THIS
ADDITIONAL RAIN WILL MAKE THE FLOOD THREAT MORE WIDESPREAD AND
INTENSE TODAY. SEVERAL MAIN STEM RIVERS ARE FORECAST TO MAJOR
FLOOD STAGE...AND COULD POSSIBLY SET RECORDS. THIS IS A DANGEROUS
AND POTENTIALLY LIFE-THREATENING SITUATION.

A LIMITED SEVERE THUNDERSTORM AND ISOLATED TORNADO RISK EXISTS
ACROSS FAR SOUTHEAST OKLAHOMA INTO WESTERN ARKANSAS CLOSE TO THE
FRONT. STORM CELLS NEAR THE FRONT MAY EXHIBIT SOME ROTATION...SUCH
AS WHAT HAS OCCURRED EARLY THIS MORNING DOWN IN THE OUACHITA
REGION.

SOME LIGHT ICING IS POSSIBLE ACROSS FAR WESTERN OSAGE AND PAWNEE
COUNTIES THIS MORNING...AND AGAIN TONIGHT. A FEW SLICK SPOTS COULD
DEVELOP ON BRIDGES OR OTHER ELEVATED SURFACES.

WIND GUSTS NEAR 40 MPH WILL CONTINUE THROUGH THE DAY AND INTO THE
NIGHT MAINLY ACROSS NORTHEAST OKLAHOMA.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
LOCAL SPOTTER ACTIVATION MAY BE NEEDED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
MONDAY...WINTER WEATHER POTENTIAL...HIGH WIND POTENTIAL.
TUESDAY THRU SATURDAY...NO HAZARDS.

EXTENDED DISCUSSION...

AS THE UPPER LOW LIFTS OUT ACROSS OUR REGION ON MONDAY...ENOUGH
COLD AIR WILL WORK ITS WAY INTO THE REGION TO ALLOW FOR RAIN TO
CHANGE TO SNOW ACROSS WESTERN OSAGE AND PAWNEE COUNTIES BEFORE THE
PRECIP ENDS WITH THE DRY SLOT. AN INCH OR TWO OF SNOW IS FORECAST
FOR THAT AREA. WINDS WILL CONTINUE TO BE STRONG ON MONDAY.

A LIGHT DUSTING OF SNOW IS FORECAST TUESDAY NIGHT INTO WEDNESDAY
ACROSS NORTHEAST OKLAHOMA AS AN UPPER DISTURBANCE MOVES ACROSS.
MOISTURE WILL BE QUITE LIMITED...THUS PRECLUDING A MORE
SUBSTANTIAL THREAT.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.

LACY

In the hours before

Local storm report, Dec 27, 1:13 AM CST, 5 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
113 AM CST SUN DEC 27 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0112 AM     HEAVY RAIN       OOLOGAH                 36.45N 95.71W
12/27/2015  M5.20 INCH       ROGERS             OK   PUBLIC

            MEASURED OVER THE PAST 24 HOURS

&&

LACY

The office that day

Everything else NWS Tulsa, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 26, 6:23 PM CSTTornado WarningTSAAdair, Delaware37 min
Dec 26, 6:34 PM CSTFlash Flood WarningTSAAdair, Cherokee, Delaware, McIntosh, Muskogee, Okmulgee and 2 more6 hr
Dec 26, 7:07 PM CSTSpecial Weather StatementTSAAdair53 min
Dec 26, 7:36 PM CSTSpecial Weather StatementTSAAdair24 min
Dec 26, 7:54 PM CSTFlash Flood WarningTSAHaskell, Latimer, McIntosh, Muskogee, Pittsburg6 hr
Dec 26, 9:34 PM CSTSpecial Weather StatementTSAChoctaw41 min
Dec 26, 10:35 PM CSTSpecial Weather StatementTSAPushmataha40 min
Dec 26, 11:27 PM CSTAreal Flood WarningTSAAdair, Cherokee, Haskell, Latimer, Muskogee, Pittsburg and 1 more36 hr
Dec 26, 11:33 PM CSTAreal Flood WarningTSAChoctaw, LeFlore, Pushmataha36 hr
Dec 27, 1:29 AM CSTRiver Flood WarningTSARogers, Wagoner35 hr
Dec 27, 3:49 AM CSTAreal Flood WarningTSACherokee, Craig, Creek, Delaware, McIntosh, Mayes and 11 more12 hr
Dec 27, 7:24 AM CSTRiver Flood WarningTSANowata50 hr
Dec 27, 10:25 AM CSTWinter Weather AdvisoryTSAAdair, Cherokee, Craig, Creek, Delaware, McIntosh and 11 more32 hr
Dec 27, 2:25 PM CSTAreal Flood WarningTSAAdair, Cherokee, Delaware, Haskell, Latimer, McIntosh and 6 more24 hr
Dec 27, 5:07 PM CSTAreal Flood WarningTSACraig, Creek, Delaware, McIntosh, Nowata, Okfuskee and 6 more12 hr

Nearby

Flash Flood Warnings in Oklahoma, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.